Nebraska, 2017

Hail and Damaging Wind in Nebraska, July 8, 2017

July 8, 2017 · NWS LBF · 2 events in 1 county or zone

Isolated thunderstorms moved southeast across north central Nebraska during the afternoon of July 8. One storm became a supercell and produced severe hail and wind near Bartlett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms moved southeast across north central Nebraska during the afternoon of July 8. One storm became a supercell and produced severe hail and wind near Bartlett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 1:37 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 1:37 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
237 PM CDT Sat Jul 8 2017

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM CDT Sat Jul 8 2017

A weak surface low centered between Ainsworth and Broken Bow
this afternoon will weaken this evening. Isolated to widely
scattered thunderstorms will be possible this evening in the
vicinity of the low, where weak surface convergence is noted along a
couple of surface boundaries. Otherwise a mostly clear sky is
expected with lows in the upper 50s and 60s.

Hot weather is expected Sunday to the west of surface trough which
will be located just east of the area. Mid to upper 90s are likely
at most locations, along with drier air as dew points fall into the
mid 40s to mid 50s as southwest winds advect drier air northeast
across the area. Have removed all pops for Sunday as really no focus
with surface trough to our east.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM CDT Sat Jul 8 2017

Upper level high pressure centered across the southern Rockies, will
slowly drift north and be centered across the central Rockies by
weeks end. This keeps flow aloft mostly northwest through the
period. Gradually rising heights aloft through the week will keep
thunderstorm chances low, but not zero. Subtle waves within
northwest flow will have to be evaluated on a daily basis to see
where and when a few thunderstorms could develop. Otherwise very hot
week in store, with GFS ensemble indicating highs potentially around
100 give or take a few degrees through the entire upcoming week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 109 PM CDT Sat Jul 8 2017

Expect scattered high cloudiness of 20000 to 25000 FT AGL over the
next 24 hours across western and north central Nebraska. Isolated
thunderstorms are possible across central and southwestern
Nebraska later this afternoon into the evening hours. Due the
expected isolated coverage of the storms, will forgo mention of
them in the 18z TAF issuance.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Buttler
Hazardous weather outlook, Jul 8, 2:35 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
335 PM CDT Sat Jul 8 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Sat Jul 8 2017 /235 PM MDT Sat Jul 8 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few thunderstorms will be possible this evening, mainly south
of a line from O'Neill to Ogallala. A strong storm is possible.
The main weather threats will be strong gusty winds, hail up to
nickel size and lightning induced grass fires.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Isolated thunderstorms are possible each day, mostly during the
late afternoon and evening hours. At this time, the threat for
organized severe storms is low.

Hot temperatures will settle into western and north central
Nebraska Sunday through Wednesday with readings approaching
or exceeding 100 degrees in many areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Jul 8, 9:46 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             3 SE HYANNIS            41.97N 101.72W
07/07/2017  E1.00 INCH       GRANT              NE   PUBLIC

&&

CBUTTLER
Local storm report, Jul 8, 10:15 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             12 N HYANNIS            42.17N 101.76W
07/07/2017  E1.75 INCH       CHERRY             NE   PUBLIC

             GOLF BALL SIZED HAIL BROKE TWO WINDOWS AT A HOMESTEAD
            AND PRODUCED MINOR VEHICLE DAMAGE.

&&

CBUTTLER
Local storm report, Jul 8, 10:27 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1127 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     2 S LAKESIDE            42.03N 102.46W
07/07/2017  E52 MPH          SHERIDAN           NE   PUBLIC

            THUNDERSTORM WINDS ESTIMATED AT 60 MPH BLEW AN ANCHORED
            TRAMPOLINE 20 YARDS INTO A POWER LINE WHICH BROKE.

&&

CBUTTLER
Local storm report, Jul 8, 10:48 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     32 N OSHKOSH            41.87N 102.34W
07/08/2017  E60 MPH          GARDEN             NE   PUBLIC

&&

CBUTTLER
Local storm report, Jul 8, 10:57 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     2 S LAKESIDE            42.03N 102.46W
07/07/2017  E60.00 MPH       SHERIDAN           NE   PUBLIC

            THUNDERSTORM WINDS ESTIMATED AT 60 MPH BLEW AN ANCHORED
            TRAMPOLINE 20 YARDS INTO A POWER LINE WHICH BROKE.

&&

CBUTTLER

The radar

The Grand Island radar (KUEX), 168 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wheeler

When
July 8, 3:42 PM CST
Where
Wheeler County, 3.45 mi S of Bartlett
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.830, -98.550

Thunderstorm Wind, Wheeler

When
July 8, 4:07 PM CST
Where
Wheeler County, 6.7 mi E of Ericson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.780, -98.550

Public reported trees in full motion, estimating wind gusts to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705351, 705352.